Alert archive / Montana / Red Flag Warnings in 2022

Red Flag Warning 5, NWS Great Falls, MT

October 19, 202214 counties in Montana

NWS Great Falls, MT issued this red flag warning at Oct 19, 2022, 2:39 PM MDT for 14 counties in Montana. It took effect at Oct 20, 2022, 11:00 AM MDT. It was in force for 8 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 19, 2022, 2:39 PM MDT (20:39 UTC)
In effect from
Oct 20, 2022, 11:00 AM MDT
Expired
Oct 20, 2022, 7:00 PM MDT
In force
8 hr
Issued by
NWS Great Falls, MT

Counties Blaine County, MT, Cascade County, MT, Chouteau County, MT, Fergus County, MT, Glacier County, MT, Hill County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Liberty County, MT, Meagher County, MT, Phillips County, MT, Pondera County, MT, Teton County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 63 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 20, 12:30 PM MDTNON-TSTM WND GST 51Joplin, MTMESONET STATION GW0416 JOPLIN.
Oct 20, 12:52 PM MDTNON-TSTM WND GST 507 Ese Hilger, MTMESONET STATION JPKM8 JUDITH PEAK RAWS.
Oct 20, 1:34 PM MDTNON-TSTM WND GST 534 W Havre, MTASOS STATION KHVR HAVRE AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.7 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2022-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2022-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3792 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

641 
WWUS85 KTFX 192039
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
239 PM MDT Wed Oct 19 2022

MTZ113-115-117-201200-
/O.UPG.KTFX.FW.A.0005.221020T1700Z-221021T0100Z/
/O.NEW.KTFX.FW.W.0005.221020T1700Z-221021T0100Z/
Hill and Blaine Counties-Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
239 PM MDT Wed Oct 19 2022

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MDT THURSDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 113,
115, AND 117...

The National Weather Service in Great Falls has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 11 AM to 7 PM MDT Thursday. The Fire Weather Watch is
no longer in effect.

* AFFECTED AREA...Hill and Blaine Counties, Chouteau and Fergus 
  Counties and Central and Eastern Lewis and Clark National 
  Forest Areas.

* WINDS...West 15 to 25 mph, with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 14 percent.

* IMPACTS...Any new fire starts could be difficult to contain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of 
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/greatfalls
6 follow-up statements
966 
WWUS85 KTFX 200243
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
843 PM MDT Wed Oct 19 2022

MTZ113-115-117-201200-
/O.CON.KTFX.FW.W.0005.221020T1700Z-221021T0100Z/
Hill and Blaine Counties-Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
843 PM MDT Wed Oct 19 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM MDT
THURSDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 113, 115, AND 117...

* AFFECTED AREA...Hill and Blaine Counties, Chouteau and Fergus 
  Counties and Central and Eastern Lewis and Clark National 
  Forest Areas.

* WINDS...West 15 to 25 mph, with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 14 percent.

* IMPACTS...Any new fire starts could be difficult to contain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/greatfalls
922 
WWUS85 KTFX 200938
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
338 AM MDT Thu Oct 20 2022

MTZ113-115-117-210100-
/O.CON.KTFX.FW.W.0005.221020T1700Z-221021T0100Z/
Hill and Blaine Counties-Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
338 AM MDT Thu Oct 20 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 113, 115, AND 117...

* AFFECTED AREA...Hill and Blaine Counties, Chouteau and Fergus
  Counties and Central and Eastern Lewis and Clark National Forest
  Areas inlcuding Cascade, Judith Basin and Meagher counties.

* WINDS...West 15 to 25 mph, with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 14 percent.

* IMPACTS...Any new fire starts could be difficult to contain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/greatfalls
352 
WWUS85 KTFX 201613
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
1013 AM MDT Thu Oct 20 2022

MTZ112-114-202300-
/O.EXB.KTFX.FW.W.0005.221020T1700Z-221020T2300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-
1013 AM MDT Thu Oct 20 2022

...RED FLAG WARNING IN EFFECT UNTIL 5 PM MDT THIS AFTERNOON FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
112 AND 114...

The National Weather Service in Great Falls has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect until 5 PM MDT this afternoon.

* AFFECTED AREA...Eastern Glacier/Toole/Central/Eastern 
  Pondera/Liberty and Lewis and Clark National Forest Rocky 
  Mountain District-Rocky Mountain Front.

* WINDS...West 20 to 30 mph with gusts up to 55 mph.

* RELATIVE HUMIDITY...As low as 14 percent.

* IMPACTS...Any new fire starts could be difficult to contain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of 
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

MTZ113-115-117-210100-
/O.CON.KTFX.FW.W.0005.221020T1700Z-221021T0100Z/
Hill and Blaine Counties-Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
1013 AM MDT Thu Oct 20 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
113, 115, AND 117...

* AFFECTED AREA...Hill and Blaine Counties, Chouteau and Fergus 
  Counties and Central and Eastern Lewis and Clark National 
  Forest Areas.

* WINDS...West 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 14 percent.

* IMPACTS...Any new fire starts could be difficult to contain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/greatfalls
347 
WWUS85 KTFX 201945
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
145 PM MDT Thu Oct 20 2022

MTZ112-114-202300-
/O.CON.KTFX.FW.W.0005.000000T0000Z-221020T2300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-
145 PM MDT Thu Oct 20 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MDT THIS
AFTERNOON FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 112 AND 114...

* AFFECTED AREA...Eastern Glacier/Toole/Central/Eastern 
  Pondera/Liberty and Lewis and Clark National Forest Rocky 
  Mountain District-Rocky Mountain Front.

* WINDS...West 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* IMPACTS...Any new fire starts could be difficult to contain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

MTZ113-115-117-210100-
/O.CON.KTFX.FW.W.0005.000000T0000Z-221021T0100Z/
Hill and Blaine Counties-Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
145 PM MDT Thu Oct 20 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
113, 115, AND 117...

* AFFECTED AREA...Hill and Blaine Counties, Chouteau and Fergus 
  Counties and Central and Eastern Lewis and Clark National 
  Forest Areas.

* WINDS...Northwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 14 percent.

* IMPACTS...Any new fire starts could be difficult to contain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/greatfalls
232 
WWUS85 KTFX 202213
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
413 PM MDT Thu Oct 20 2022

MTZ112-114-202315-
/O.CAN.KTFX.FW.W.0005.000000T0000Z-221020T2300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-
413 PM MDT Thu Oct 20 2022

...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 112 AND 114...

The National Weather Service in Great Falls has cancelled the Red
Flag Warning.

Humidity has increased. Thus the Red Flag Warning has been
cancelled.

$$

MTZ113-115-117-210100-
/O.CON.KTFX.FW.W.0005.000000T0000Z-221021T0100Z/
Hill and Blaine Counties-Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
413 PM MDT Thu Oct 20 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
113, 115, AND 117...

* AFFECTED AREA...Hill and Blaine Counties, Chouteau and Fergus 
  Counties and Central and Eastern Lewis and Clark National 
  Forest Areas.

* WINDS...Northwest 15 to 25 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* IMPACTS...Any new fire starts could be difficult to contain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/greatfalls
556 
WWUS85 KTFX 210053
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
653 PM MDT Thu Oct 20 2022

MTZ113-115-117-210200-
/O.EXP.KTFX.FW.W.0005.000000T0000Z-221021T0100Z/
Hill and Blaine Counties-Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
653 PM MDT Thu Oct 20 2022

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR GUSTY
WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 113, 115,
AND 117...

Humidity is increasing and winds are diminishing. Thus the Red Flag
Warning will be allowed to expire at 7 PM.

$$

http://www.weather.gov/greatfalls

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Oct 19, 11:45 AM MDT, 2 hours 54 minutes earlier.

Area forecast discussion, Oct 19, 11:45 AM MDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1145 AM MDT Wed Oct 19 2022

Aviation Section Updated.

.UPDATE...

Skies are clear across the area this morning. A mid-morning update
will not be posted.

&&

.SYNOPSIS...

Expect warm and dry conditions through Thursday. Gusty westerly to
northwesterly winds develop and continue through the end of the
week. The strongest winds are expected on Thursday. Please, use
caution as fires could ignite easily and spread rapidly. Cool and
moist weather is forecast, heading into the weekend.

&&

.AVIATION...
1145 AM MDT Wed Oct 19 2022 (19/18Z TAF period)

Favorable flying weather continues for another TAF period. Expect
VFR conditions at all airfields for the duration of this TAF period.
Winds remain light, for now; however, a change in the weather is
coming for the end of this week and through the weekend.
- Fogleman

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.PREV DISCUSSION...
/ISSUED 530 AM MDT Wed Oct 19 2022/

Today...Upper level ridging contiues as the dominant feature.
Expect one more day with sunny skies and calm winds, before
tomorrow's ridge collapse.

Thursday and Friday...Unseasonably warm temperatures continue
into Thursday. A zonal upper level pattern sets up from the Gulf
of Alaska across the North Pacific, southern Canadian Provinces
and Northwest United States. With an upper level jet settling in
overhead, strong westerly winds develop. The strongest winds are
forecast to occur, tomorrow, with gusty winds continuing through
the end of the week. With relative humidity values in the teens,
across some areas, and fuels moderately receptive to fire
ignition, a Fire Weather Watch is in place for Thursday. Please,
see the WARNINGS/WATCHES/ADVISORIES section, below, for details.
Friday, a front enters the region through our northern border
favoring cooler temperatures and precipitation.

Saturday through next Wednesday...An upper level trof deepens
across the region favoring temperatures that are more in line with
climatological normals. A generally unsettled upper level pattern
favors continuing cool temperatures with periods of rain and snow
throughout. Periods of snowfall at low elevations is forecast.
There is high confidence in cooler weather and precipitation;
however, there is lower confidence in precipitation type, as well
as start and end times.
- Fogleman

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  74  43  73  40 /   0   0   0  10
CTB  76  45  68  36 /   0   0   0  10
HLN  72  39  73  46 /   0   0   0  10
BZN  70  32  73  39 /   0   0   0   0
WYS  67  21  62  24 /   0   0   0   0
DLN  70  34  71  38 /   0   0   0   0
HVR  72  41  73  38 /   0   0   0  10
LWT  72  42  72  40 /   0   0   0  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
&&

http://www.weather.gov/greatfalls

Nearby

Red Flag Warnings in Montana, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.